Louisiana, 2014

Damaging Winds in Louisiana, August 17, 2014

August 17, 2014 · NWS SHV · 2 events in 1 county or zone

An active sea breeze boundary moved northward from Central Louisiana, producing showers and thunderstorms across portions of North Central and East Central Louisiana during the afternoon hours of August 17th. The boundary provided the lift necessary for these thunderstorms to form and they produced some wind damage before dissipating later in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An active sea breeze boundary moved northward from Central Louisiana, producing showers and thunderstorms across portions of North Central and East Central Louisiana during the afternoon hours of August 17th. The boundary provided the lift necessary for these thunderstorms to form and they produced some wind damage before dissipating later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 12:01 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 12:01 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT SUN AUG 17 2014

.AVIATION...
FOR THE 17/18Z TAFS...A MIX OF MVFR/LOW END VFR CONDITIONS WILL
LIKELY PREVAIL FOR MUCH OF THE PERIOD AT LOCATIONS THAT ARE NOT
EXPERIENCING RAIN. LARGE AREA OF RAIN ASSOCIATED WITH A SLOW
MOVING MID LVL TROUGH HAS MADE VERY LITTLE PROGRESS EWD OVER THE
LAST FEW HRS WHILE ALSO SHOWING A DECREASE IN INTENSITY PER LATEST
RADAR LOOPS. THIS UPPER TROUGH SHOULD EVENTUALLY MOVE FARTHER
EAST INTO THE AREA. CONVECTION SHOULD REDEVELOP/RE-INTENSIFY DURING
THE LATE AFTERNOON AND INTO THE EVENING HRS. SCT SHWRS/TSTMS
LIKELY TO PERSIST THROUGH THE NIGHT AND INTO EARLY MONDAY MORNING
AS THE SYSTEM CONTINUES TO SLOWLY MOVE EWD.

FARTHER SOUTH...SEA BREEZE CONVECTION HAS STARTED TO EXPAND IN
COVERAGE BUT WILL MAINLY BE CONFINED SOUTH OF I-20. HAVE INCLUDED
VCTS AT KLFK TO ACCOUNT FOR THIS ACTIVITY BUT MOST OF THESE TSTMS
SHOULD BE FARTHER E ACROSS THE TOLEDO BEND COUNTRY AND INTO CNTRL
LA. /09/

&&

.PREV DISCUSSION... /ISSUED 1159 AM CDT SUN AUG 17 2014/

DISCUSSION...

MADE A FEW CHANGES TO THE CURRENT FORECAST. BUMPED UP THE DAYTIME
HIGHS FOR THE EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA ZONES GIVEN THAT MORE SUN HAS BEEN PEEKING
THROUGH WITH LESS CLOUD COVER AND SPARSE COVERAGE OF ANY RAINFALL.
THE AREA OF SHOWERS AND THUNDERSTORMS TO THE WEST HAS NOT MADE MUCH
PROGRESS INTO THE FORECAST AREA EVEN WITH A DISTURBANCE/SHEAR AXIS
OVERHEAD. A TIGHT PRESSURE GRADIENT OVER PARTS OF THE AREA HAS
REQUIRED THE WINDS TO BE INCREASED SLIGHTLY. /06/

PREV DISCUSSION... /ISSUED 450 AM CDT SUN AUG 17 2014/

DISCUSSION...
SCT CONVECTION HAS REDEVELOPED THIS MORNING N OF THE I-30 CORRIDOR
OF NE TX/SW AR EARLY THIS MORNING...WHICH IS OCCURRING NEAR AND
NORTH OF AN OLD OUTFLOW BNDRY FROM SATURDAY EVENING/S
CONVECTION. THE CONVECTION APPEARS TO BE AIDED BY WEAK FORCING
ASSOCIATED WITH A 25KT SWRLY LLJ ATOP THE COOL/STABLE AIR AND WEAK
PVA AHEAD OF A SHEAR AXIS NOW EXTENDING FROM NCNTRL AR SW INTO SE
OK/EXTREME NE TX AND INTO CNTRL TX. MOSAIC RADAR LOOP ACTUALLY
REVEALS A MCV EMBEDDED WITHIN THE SHEAR AXIS ITSELF OVER JUST N OF
DTO NEAR THE RED RIVER...WHERE ELEVATED THUNDER HAS RECENTLY
DEVELOPED. THE SHORT TERM PROGS HAVE INITIALIZED POORLY THIS
MORNING WITH THE ONGOING CONVECTION...WITH THE HRRR SEVERAL HOURS
TOO SLOW WITH THE CURRENT ELEVATED -SHRA OVER EXTREME NE TX/SE
OK/SW AR. WITH THIS IN MIND...CONFIDENCE IS LOW WITH THE
TIMING/EXACT PLACEMENT OF CONVECTION TODAY...BUT HAVE TRENDED THE
FORECAST CLOSER TO THE WRF SOLUTION WHICH SHOWS MUCH LESS FEEDBACK
THAN THE GFS...AND HAS BEEN MORE CONSISTENT IN THE SLOWER MOVEMENT
OF THE SHEAR AXIS AS IT DRIFTS SE INTO SW AR/EXTREME SE OK/NE TX
THIS AFTERNOON. EXTENSIVE ELEVATED CONVECTIVE DEBRIS AND
CONVECTIVE REDEVELOPMENT SHOULD HELP HOLD MAX TEMPS DOWN SEVERAL
DEGREES COOLER THAN WHAT WAS OBSERVED SATURDAY OVER THE NW
ZONES...WITH THE HOTTEST TEMPS FARTHER SSE OVER DEEP E TX/NCNTRL
LA. SHOULD AGAIN SEE A WEAK SEABREEZE AFFECTING THE SRN ZONES THIS
AFTERNOON WHICH SHOULD DIMINISH DURING THE EARLY EVENING...WITH
THE SHEAR AXIS SETTLING TO NEAR THE I-20 CORRIDOR OF E TX INTO
EXTREME NW LA/SW AR. HAVE MAINTAINED MID CHANCE POPS TODAY/TONIGHT
ALONG THE AXIS ITSELF...BEFORE IT DRIFTS FARTHER ESE TO NEAR THE
I-20 CORRIDOR OF N LA MONDAY.

THE PROGS HAVE CONTINUED THE TREND WITH A MORE SWD PLACEMENT OF
THIS FEATURE FOR THE LAST FEW DAYS...BUT DON/T THINK IT SHOULD
ADVANCE MUCH FARTHER S AS THE PARENT SHORTWAVE ENERGY ACROSS THE
MID-SOUTH AND LOWER MS VALLEY BEGINS TO SHIFT E AWAY FROM THE
AREA. ELEVATED CONVECTIVE DEBRIS AND WIDELY SCT CONVECTION SHOULD
AGAIN HELP RETARD HEATING SLIGHTLY MONDAY...BEFORE THE SHEAR AXIS
BEGINS TO WEAKEN BY TUESDAY AS UPPER RIDGING SHIFTS E INTO THE SRN
PLAINS FROM THE SRN ROCKIES...AND THE WRN ATLANTIC/ERN GULF OF MX
RIDGE BEGINS TO EXPAND W ACROSS THE REMAINDER OF THE GULF.
THUS...CONVECTION SHOULD BECOME MORE ISOLATED AND CONFINED MAINLY
TO PORTIONS OF E TX/N LA TUESDAY AFTERNOON. SHOULD START TO SEE
HOTTER TEMPS RETURN BY THIS TIME...WITH THE HEAT BUILDING EVEN
MORE WEDNESDAY THROUGH THE REMAINDER OF THE EXTENDED AFTER THE
SHEAR AXIS FILLS...AND RIDGING ALOFT EXPANDS FARTHER W ACROSS THE
GULF STATES. STILL APPEARS ISOLATED CONVECTION WILL BE POSSIBLE
WEDNESDAY AND THURSDAY AFTERNOONS IN RESPONSE TO A WEAK
SEABREEZE...BUT THE REMAINDER OF THE EXTENDED WILL REMAIN VERY HOT
AND DRY GIVEN THE INCREASED SUBSIDENCE BENEATH THE RIDGE. IN
FACT...CAN/T RULE OUT NEAR TRIPLE DIGIT HEAT RETURNING TO PORTIONS
OF THE REGION NEXT WEEKEND/EARLY NEXT WEEK AS AVAILABLE SOIL
MOISTURE CONTINUES TO DRY...AND SOIL TEMPS QUICKLY HEAT UP.

PRELIMS TO FOLLOW BELOW...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  75  93  76  96 /  20  40  30  20  20
MLU  95  74  93  75  95 /  20  30  30  20  20
DEQ  92  72  94  72  94 /  40  20  20  10  10
TXK  93  75  94  74  95 /  40  40  20  10  10
ELD  93  74  93  74  95 /  20  40  30  10  10
TYR  94  75  94  75  96 /  30  40  30  10  10
GGG  94  75  93  75  96 /  30  40  30  10  10
LFK  96  76  94  76  96 /  30  30  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09
Hazardous weather outlook, Aug 17, 11:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN AUG 17 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...WITH AN UPPER LEVEL
DISTURBANCE PASSING OVERHEAD...WILL SHIFT SOUTHEAST INTO
SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS
TONIGHT. ISOLATED STRONG STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND BRIEF HEAVY RAINFALL. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS EVENING OVER NORTH CENTRAL LOUISIANA AS A
WEAK SEABREEZE MOVES INLAND FROM THE GULF COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
MONDAY...MAINLY ALONG THE INTERSTATE 20 CORRIDOR OF EAST
TEXAS AND NORTH LOUISIANA...AS AN UPPER LEVEL DISTURBANCE
BECOMES NEARLY STATIONARY OVER THE AREA. RAIN CHANCES WILL BE
MORE ISOLATED TUESDAY THROUGH THURSDAY...AS THE UPPER LEVEL
DISTURBANCE CONTINUES TO WEAKENS...WHILE A WEAK SEABREEZE
MOVES INLAND FROM THE GULF COAST EACH DAY. GUSTY WINDS AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

06

The radar

The Ft Polk radar (KPOE), 48 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 17, 2:45 PM CST
Where
Grant County, 0.59 mi E of Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -92.710

Powerlines were blown down on 5th Street. Powerlines were also reported downed on Hwy. 158 in Colfax.

Thunderstorm Wind, Grant

When
August 17, 3:05 PM CST
Where
Grant County, 2.15 mi SSW of New Verda
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -92.780

A large tree was downed on a powerline causing a fire at the intersection of Hwy. 1240 and French Cemetery Road east of Montgomery, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530536, 530538.